EKG Question #14
The nurse is caring for a client in the emergency department who has been vomiting and having diarrhea for 4 days. The heart rate is 110 and B/P is 88/60. The electrocardiogram reveals sinus tachycardia. The priority for the nurse will be to:
- Start IV and give a bolus of NS per protocol
- Give amiodarone per protocol
- Administer phenergan and lomotil per protocol
- Prepare for cardioversion since V-Tach will occur next
The client displays findings in vital signs consistent with dehydration. The priority action is to treat the underlying dehydration first. Amiodarone may be given for tachycardia but treating the heart rate is not the priority as the rhythm is not life threatening. While phenergan and lomotil will assist in helping the nausea and vomiting, the priority is to treat the dehydration first since tachycardia and low B/P are signs of dehydration. Progression of dehydration may lead to other more serious complications.
Test Taking Tip